Safety and Quality > Our Work > Medication Safety > High Risk Medicines

High risk medicines (HRMs) are medicines that have an increased risk of causing significant patient harm or death if they are misused or used in error.1

HRMS include:

  • Medicines with a narrow therapeutic index
  • Medicines that present a high risk when
    • Administered via the wrong route or
    • Other medication management system errors occur.

Errors with these medicines are not necessarily more common than with other medicines. As they have a very narrow margin of safety, the consequences of errors with these medicines can be more devastating.2

There is no standard list of high risk medicines in Australia. Lists of HRMs have been created largely based on incident reporting systems in different health services, jurisdictions and countries. In the USA and Canada, HRMs are known as ‘high-alert medications’.2

High risk medicines may vary between hospitals and other health care settings depending on the types of medicines used and patients treated. In the acute sector in Australia, the ‘APINCH’ acronym and classification is widely used to assist clinicians focus on a group of medicines known to be associated with high potential for medication-related harm.3

The ‘APINCH’ classification is not an exhaustive list.

Other medicines or classes of medicines may also present a high risk. Examples include neuromuscular blocking agents, digoxin, antipsychotics and oral hypoglycaemics.

This section includes information and resources about:

References

1 Cohen MR. Medication Errors, 2nd edition. Washington DC. American Pharmacists Association; 2007.

2 Institute for Safe Medication Practices (ISMP) (US). ISMP List of High-Alert Medications in Acute Care Settings. 2014. https://www.ismp.org/recommendations/high-alert-medications-acute-list (accessed September 2017).

3 Clinical Excellence Commission (CEC). High-Risk Medicines A PINCH. http://www.cec.health.nsw.gov.au/patient-safety-programs/medication-safety/high-risk-medicines/A-PINCH (accessed September 2017).